Alert archive / Colorado / Flash Flood Watches in 2011
Flash Flood Watch 1, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood watch at Jul 12, 2011, 10:55 AM MDT for Chaffee County, Lake County, Saguache County, Colorado. It took effect at Jul 12, 2011, 12:00 PM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2011, 10:55 AM MDT (16:55 UTC)
- In effect from
- Jul 12, 2011, 12:00 PM MDT
- Expired
- Jul 12, 2011, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pueblo, CO
- Flood severity
- None
Counties Chaffee County, CO, Lake County, CO, Saguache County, CO
The radar
The Grand Junction radar (KGJX), 173 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 4.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1105 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
817 WGUS65 KPUB 121655 FFAPUB URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE PUEBLO CO 1055 AM MDT TUE JUL 12 2011 ...THUNDERSTORMS WITH RAIN LIKELY ACROSS THE UPPER ARKANSAS RIVER VALLEY TODAY AND THIS EVENING... .ABUNDANT MOISTURE OVER THE UPPER ARKANSAS RIVER VALLEY COMBINED WITH CONTINUING MELTING SNOWS OVER THE HIGHER ELEVATIONS MAY LEAD TO FLASH FLOODING AND MUDSLIDES THIS AFTERNOON AND EVENING ACROSS THE UPPER ARKANSAS RIVER VALLEY. COZ058>063-130100- /O.NEW.KPUB.FF.A.0001.110712T1800Z-110713T0300Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- INCLUDING...CLIMAX...MOSQUITO PASS...LEADVILLE... INDEPENDENCE PASS...MT ELBERT...MT MASSIVE...GRANITE...SALIDA... BUENA VISTA 1055 AM MDT TUE JUL 12 2011 ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF CENTRAL COLORADO... INCLUDING THE FOLLOWING AREAS...EASTERN SAWATCH RANGE... MOSQUITO RANGE AND UPPER ARKANSAS RIVER VALLEY. * UNTIL 9 PM MDT THIS EVENING * ABUNDANT MOISTURE OVER THE UPPER ARKANSAS RIVER VALLEY COMBINED WITH CONTINUING MELTING SNOWS OVER THE HIGHER ELEVATIONS MAY LEAD TO FLASH FLOODING AND MUDSLIDES THIS AFTERNOON AND EVENING ACROSS THE UPPER ARKANSAS RIVER VALLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ HODANISH
2 follow-up statements
945 WGUS65 KPUB 122054 FFAPUB FLOOD WATCH NATIONAL WEATHER SERVICE PUEBLO CO 254 PM MDT TUE JUL 12 2011 ...THUNDERSTORMS WITH RAIN LIKELY ACROSS THE UPPER ARKANSAS RIVER VALLEY TODAY AND THIS EVENING... .ABUNDANT MOISTURE OVER THE UPPER ARKANSAS RIVER VALLEY COMBINED WITH CONTINUING MELTING SNOWS OVER THE HIGHER ELEVATIONS MAY LEAD TO FLASH FLOODING AND MUDSLIDES THROUGH THE EVENING HOURS ACROSS THE UPPER ARKANSAS RIVER VALLEY. COZ058>063-130300- /O.CON.KPUB.FF.A.0001.000000T0000Z-110713T0300Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- INCLUDING...CLIMAX...MOSQUITO PASS...LEADVILLE... INDEPENDENCE PASS...MT ELBERT...MT MASSIVE...GRANITE...SALIDA... BUENA VISTA 254 PM MDT TUE JUL 12 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL COLORADO...INCLUDING THE FOLLOWING AREAS...EASTERN SAWATCH RANGE...MOSQUITO RANGE AND UPPER ARKANSAS RIVER VALLEY. * UNTIL 9 PM MDT THIS EVENING * ABUNDANT MOISTURE OVER THE UPPER ARKANSAS RIVER VALLEY COMBINED WITH CONTINUING MELTING SNOWS OVER THE HIGHER ELEVATIONS MAY LEAD TO FLASH FLOODING AND MUDSLIDES THIS AFTERNOON AND EVENING ACROSS THE UPPER ARKANSAS RIVER VALLEY REGION. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ HODANISH
289 WGUS65 KPUB 130245 FFAPUB FLOOD WATCH NATIONAL WEATHER SERVICE PUEBLO CO 845 PM MDT TUE JUL 12 2011 ...THE FLASH FLOOD WATCH WILL EXPIRE AT 9 PM MDT THIS EVENING... .SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS EVENING...BUT THE THREAT OF HEAVY RAINFALL AND LOCALIZED FLOODING HAS ENDED. COZ058>063-130345- /O.EXP.KPUB.FF.A.0001.000000T0000Z-110713T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- INCLUDING...CLIMAX...MOSQUITO PASS...LEADVILLE... INDEPENDENCE PASS...MT ELBERT...MT MASSIVE...GRANITE...SALIDA... BUENA VISTA 845 PM MDT TUE JUL 12 2011 ...FLASH FLOOD WATCH WILL EXPIRE AT 9 PM MDT THIS EVENING... THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL COLORADO WILL EXPIRE AT 9 PM MDT THIS EVENING. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING...BECOMING ISOLATED BY WEDNESDAY MORNING. THREAT OF FLASH FLOODING HAS ENDED FOR THIS EVENING. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 12, 9:51 AM MDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 12, 9:51 AM MDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 951 AM MDT TUE JUL 12 2011 .UPDATE... UPDATED FORECAST TO INCREASE POPS ALONG CONTDVD AND OVER PIKES PEAK REGION LATER THIS AFTERNOON AND EVENING. ALSO INCLUDED HEAVY RAIN WORDING IN THE TEXT PRODUCTS FOR ABOVE MENTIONED AREA. \/HODANISH && .PREV DISCUSSION... /ISSUED 443 AM MDT TUE JUL 12 2011/ SHORT TERM... (TODAY AND TONIGHT) CURRENTLY...AN UPPER LOW WAS LOCATED JUST OFF THE WASHINGTON COAST...WHILE A RIDGE OF HIGH PRESSURE WAS FOUND OVER THE GULF STATES. CLOSER TO HOME...AN UPPER DISTURBANCE WAS MOVING EAST ACROSS THE TX PANHANDLE AND OK...HELPING TO KEEP SOME ISOLATED CONVECTION GOING NEAR THE CO/KS BORDER EARLY THIS MORNING. WV SATELLITE IMAGERY INDICATED THAT THERE REMAINED A HEALTHY AMOUNT OF ATMOSPHERIC MOISTURE OVER THE DESERT SW AND TX...BUT A SLUG OF DRY AIR WAS TRACKING ACROSS SOUTHERN CA AND INTO SW AZ. DEWPOINT TEMPS IN THE 50S WERE WIDESPREAD ACROSS THE CWA THIS AM. TODAY AND TONIGHT...VERY SIMILAR 850 AND 700 MB TEMPS TODAY...AS WELL AS AVAILABLE LLVL MOISTURE AND SPOTTY MORNING CLOUD COVER...POINTS TO ANOTHER DAY OF AFTN AND EVE THUNDERSTORMS WITH WARM AND SOMEWHAT MUGGY CONDITIONS FOR THIS AREA. VERY SIMILAR CONDITIONS TO THOSE EXPERIENCED ON MONDAY...BUT THE ONE DIFFERENCE WILL BE A SFC BOUNDARY/COLD FRONT DROPPING DOWN THE PLAINS TODAY. THIS BOUNDARY SHOWS UP VERY CLEARLY WHEN INVESTIGATING THE NAM MODEL. THE NORMAL ISOLATED TO SCATTERED CONVECTION...AND LIKELY PCPN OVER THE HIGHEST ELEVATIONS...WILL FIRE BY MIDDAY. HOWEVER...THIS FRONT IS EXPECTED TO DROP DOWN ACROSS THE PALMER DVD SOMETIME IN THE 22Z-02Z TIME FRAME...WITH VERY HIGH QPF THEN POSSIBLE OVER EL PASO COUNTY THROUGH 09Z TONIGHT. THE NAM MODEL HAS BEEN TOO HEAVY-HANDED WITH QPF AMOUNTS LATELY...SO DO NOT FULLY BELIEVE THE NUMBERS...BUT FEEL THE TREND IS VALID SO ADJUSTED THE POP GRIDS TO SHOW INCREASED POPS AND QPF LATE TONIGHT FOR THE PALMER DVD REGION. LOOKING AT SEVERE PARAMETERS...THE HIGHEST CAPE AND SHEAR ALSO CLOSELY MIRRORS THE FRONTAL BOUNDARY...AND FEEL THAT THE BEST WINDOW FOR STRONG TO SEVERE STORMS WILL BE FROM 23Z AND ONWARD...ROUGHLY OVER THE AREA ALONG THE FRONT RANGE AND EAST ACROSS THE PLAINS...AND NORTH OF HIGHWAY 50. LONG TERM... (WEDNESDAY THROUGH NEXT MONDAY) SURFACE DEWPOINTS BEGIN TO SLOWLY DECREASE OVER THE MOUNTAINS WEDNESDAY AFTERNOON AS SOUTHWEST FLOW INCREASES AND DRAWS UP DRIER AIR LURKING OVER THE SOUTHWESTERN DESERT. STILL...LOW AND MID LEVEL MOISTURE WILL BE MORE THAN SUFFICIENT TO GENERATE ONE MORE ROUND OF SCATTERED TSRA OVER MOST OF THE AREA WEDNESDAY AFTERNOON/EVENING. IN FACT...RESIDUAL OUTFLOWS AND WEAK SURFACE BOUNDARY LURKING NEAR THE ARKANSAS RIVER MAY ENHANCE TSRA CHANCES OVER THE PLAINS BY WED EVENING. DRIER AIR FILTERS EASTWARD THURSDAY...WITH MID-LEVELS LOOKING FAIRLY DRY AREA-WIDE BY EVENING. STILL SOME MODEST AMOUNT OF LOW LEVEL MOISTURE IN PLACE...SO WILL KEEP ISOLATED POPS GOING...THOUGH SUSPECT TSRA COVERAGE INTO THU EVENING WILL BE THE LEAST IT HAS BEEN FOR THE PAST SEVERAL DAYS. DRIER AIR PLUS LESS CLOUD COVER SHOULD EQUAL HOTTER MAX TEMPS THU AFTERNOON...WITH THE USUAL SPOTS IN THE LOWER ARKANSAS VALLEY (I.E. KLHX AND KLAA) REACHING OR EXCEEDING 100F. UPPER HIGH EXPANDS OVER THE CENTRAL PLAINS FRIDAY INTO THE WEEKEND...WITH A GRADUAL INCREASE IN MOISTURE OVER THE STATE THROUGH THE PERIOD AS DRY SOUTHWEST FLOW IS PUSHED WESTWARD TOWARD THE PACIFIC COAST. LOOKS LIKE A STANDARD MID-JULY FORECAST FOR MOST OF THE AREA...WITH CHANCES FOR TSRA EACH DAY MAINLY OVER THE MOUNTAINS...WHILE TEMPERATURES REMAIN HOT AS WE ENTER WHAT USUALLY IS THE WARMEST PORTION OF THE SUMMER (MID-LATE JULY). AVIATION...VFR CONDITIONS ARE EXPECTED AT THE 3 MAIN TAF SITES OF KCOS...KPUB AND KALS THROUGH THE MORNING. AFTER 18Z ISOLATED TO SCATTERED CONVECTION IS FORECAST TO DEVELOP FOR MUCH OF THE FORECAST AREA...POTENTIALLY CAUSING IFR TO MVFR CONDITIONS BRIEFLY IN HEAVY RAIN. STRONG WIND GUSTS WILL ALSO BE POSSIBLE WITH THUNDERSTORM OUTFLOW. STRONG TO POTENTIALLY SEVERE THUNDERSTORMS COULD DEVELOP AFTER 21Z AND LAST UNTIL 06Z TONIGHT...POSSIBLY AFFECTING KCOS AND KPUB. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 34/34
Hazardous weather outlook, Jul 12, 5:51 AM MDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 551 AM MDT TUE JUL 12 2011 COZ058>089-093>099-131200- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 551 AM MDT TUE JUL 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO...MAINLY THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS WILL BE MOST NUMEROUS OVER AND NEAR THE MOUNTAINS AND THE PALMER DIVIDE. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AND COULD CAUSE LOCALIZED FLASH FLOODING...ESPECIALLY ACROSS BURN SCAR AREAS WHERE SOILS WILL BE PRONE TO RAPID RUNOFF AS WELL AS MUD AND ASH FLOWS. LIGHTNING WILL ALSO BE A THREAT WITH ANY STORMS TODAY...AND SOME SMALL HAIL WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS. A COUPLE TO A FEW STORMS COULD BECOME SEVERE OVER THE PALMER DIVIDE LATE THIS AFTERNOON...AFTER 5 PM...AND THE THREAT COULD PERSIST WELL INTO THE NIGHT. THE MAIN THREATS ARE EXPECTED TO BE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL AROUND 1 INCH IN DIAMETER...AND THE AREA WITH THE GREATEST THREAT FOR SEVERE WEATHER WILL BE NORTH OF HIGHWAY 50...FROM THE FRONT RANGE AND EASTWARD ACROSS THE PLAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE AREA WEDNESDAY AFTERNOON AND EVENING...WITH THE BEST CHANCE FOR STORMS OVER THE EASTERN MOUNTAINS AND PLAINS. LIGHTNING AND BRIEF HEAVY RAINFALL WILL BE THE MAIN THREATS FROM ANY STORMS...THOUGH ONE OR TWO STORMS OVER THE EASTERN PLAINS COULD PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL AROUND AN INCH IN DIAMETER THUNDERSTORM ACTIVITY IS FORECAST TO BECOME MORE ISOLATED IN NATURE BEGINNING ON THURSDAY AND CONTINUING INTO THE WEEKEND AS DRIER AIR MOVES INTO THE REGION. SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER ALL OF SOUTH CENTRAL AND SOUTHEASTERN COLORADO. 27/10
Nearby
Flash Flood Watches in Colorado, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.